Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 52, NWS Springfield, MO

September 1, 2022Barry County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 1, 2022, 8:45 PM CDT for Barry County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2022, 8:45 PM CDT (01:45 UTC)
Expired
Sep 2, 2022, 2:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Barry County, MO

The radar

The Springfield radar (KSGF), 52 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 9:07 PM CDTFLASH FLOOD3 Ne Jenkins, MOWATER RUSHING OVER A COUNTY ROAD 3 MILES NORTHEAST OF JENKINS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1404 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1404 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WGUS53 KSGF 020145
FFWSGF
MOC009-020745-
/O.NEW.KSGF.FF.W.0052.220902T0145Z-220902T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
845 PM CDT Thu Sep 1 2022

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northeastern Barry County in southwestern Missouri...

* Until 245 AM CDT.

* At 845 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jenkins, Wheelerville and Madry.

This includes the following low water crossings...
  Rockhouse Creek at Farm Road 2145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3679 9357 3678 9358 3674 9361 3671 9368
      3672 9379 3679 9380 3692 9368 3689 9361
      3684 9361 3683 9361 3682 9361 3682 9359
      3682 9357 3681 9357

FLASH FLOOD...RADAR INDICATED

$$

Lindenberg
1 follow-up statement
528 
WGUS73 KSGF 020737
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
237 AM CDT Fri Sep 2 2022

MOC009-020747-
/O.EXP.KSGF.FF.W.0052.000000T0000Z-220902T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barry MO-
237 AM CDT Fri Sep 2 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 245 AM CDT EARLY THIS MORNING 
FOR NORTHEASTERN BARRY COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3679 9357 3678 9358 3674 9361 3671 9368
      3672 9379 3679 9380 3692 9368 3689 9361
      3684 9361 3683 9361 3682 9361 3682 9359
      3682 9357 3681 9357

$$

GH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 6:24 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 1, 6:24 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
624 PM CDT Thu Sep 1 2022

Key Messages:

1. Scattered to numerous showers and thunderstorms expected this
evening over far SW MO and far SE KS. Brief potential for strong
to severe thunderstorms into this evening with strong winds and
locally heavy rainfall this evening.

2. Widespread showers and storms Friday may result in a localized
flooding risk over far southern MO, generally south of Hwy 60 and
near the Hwy 65 corridor.

3. Low rain chances this weekend into next week, but nothing
prolonged or highly impactful, are expected for the next seven
days.

.MESOSCALE DISCUSSION...
Issued at 305 PM CDT Thu Sep 1 2022

Concerning strong to severe potential through mid-evening:

A shortwave pushing in from central Oklahoma is forcing convection
over NE OK and the far SW CWA. This area has higher moisture at
the surface and aloft, with low 70s surface dew points and PWATs
of 1.5-2" (as opposed to values closer to 1.0 elsewhere in the
CWA). MLCAPE values are 2,000-3,000 J/kg over this area at this
time with layer maximum Theta-e differences around 30K. Shear is
minimal. This will support pulse thunderstorms capable of
localized downburst winds of 50-60mph through around 7-8pm.
Parameters favorable to strong to severe storms will diminish
rapidly around sunset.

.SHORT TERM...(This evening through Friday)
Issued at 305 PM CDT Thu Sep 1 2022

See mesoscale discussion for threats through 7-8pm. After 7-8pm:

Upper shortwave energy over central OK will gradually shift
through the area tonight through Friday. Widespread showers and
thunderstorms are expected late this evening into Friday. High-res
guidance shows potential for 2-3 inches of rain over the south-
central CWA, roughly south of Hwy 60 and along the Hwy 65
corridor, as seen in HREF PMM guidance. This may result in some
localized flooding depending on exact locations and rates of
heavier amounts. This is shown in the WPC ERO as well.

Because of increased precipitation and cloud coverage from
previous forecasts, high temperatures have been lowered for Friday
as well. Look for highs in the upper 70s (south central CWA) to
around 90 (NW CWA). 80s elsewhere.

.LONG TERM...(Friday Night through Thursday)
Issued at 305 PM CDT Thu Sep 1 2022

Unsettled weather will continue through the long term, but not
seeing at any significantly impactful events at this time.
Looking at isolated to scattered showers and thunderstorms on a
daily basis with highs in the 80s to around 90 and lows in the
60s, which is fairly typical late summer weather. Confidence in
the pattern decreases toward the middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 621 PM CDT Thu Sep 1 2022

For the 00z TAFS, scattered convection this evening around the TAF
sites. Not enough coverage to go with a tempo for the onset. Will
go with VCSH to start out with chances increasing later tonight
over the area as upper level wave moves into the area. Rain
chances will continue into Friday. Will probably go into MVFR with
the rainfall and possibly some brief IFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Lindenberg
Hazardous weather outlook, Sep 1, 8:14 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
814 PM CDT Thu Sep 1 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
814 PM CDT Thu Sep 1 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Scattered thunderstorms will continue through the late evening,
with occasional lightning and heavy rainfall mainly over southwest
Missouri. The stronger storms may produce small hail and wind
gusts of 40 to 50 mph. Additional showers and isolated
thunderstorms will be possible overnight, but are expected to be
less intense.

.DAYS TWO THROUGH SEVEN...Friday through Tuesday.

Widespread showers and thunderstorms are expected on Friday.
There is a threat for localized flooding over far southern
Missouri south of Highway 60 and generally near highway 65.

There is a low chance for daily, short lived afternoon showers
and thunderstorms from Saturday through Wednesday. Widespread
rain and storms are not expected.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 9:44 AM CDTFlood WatchSGFBarry, Christian, Douglas, Ozark, Stone, Taney14 hr
Sep 2, 2:14 PM CDTFlash Flood WarningSGFBarry, Lawrence, Stone3 hr
Sep 2, 5:12 PM CDTAreal Flood AdvisorySGFBarry, Christian, Lawrence, Newton, Stone6 hr

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.